Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 106, NWS Quad Cities, IA

July 6, 2003Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 6, 2003, 2:11 PM CDT for Rock Island County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 2:11 PM CDT (19:11 UTC)
Expired
Jul 6, 2003, 3:00 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 18 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 11:45 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-455 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 061911
SVRDVN
ILC161-062000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 PM CDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS

* UNTIL 300 PM CDT

* AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
  NORTHWEST OF ROCK ISLAND...OR 3 MILES SOUTHWEST OF DAVENPORT...
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   ROCK ISLAND BY 210 PM CDT.
   MOLINE BY 215 PM CDT.
   EAST MOLINE BY 220 PM CDT.
   CARBON CLIFF BY 225 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER AND WINDS IN EXCESS OF 55
MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING FOR
EASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4149 9037 4146 9042 4138 9043 4140 9049
          4141 9057 4145 9069 4153 9059 4153 9046
          4157 9041 4156 9034

$$

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:34 AM CDT, 10 hours 37 minutes earlier.

Area forecast discussion, Jul 6, 3:34 AM CDT, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 AM CDT SUN JUL 6 2003

LARGE MCS MOVING OVER WESTERN HALF IA TO MOVE ACROSS CWFA THIS
MORNING IN RAPIDLY DECAYING MODE. SEVERE THREAT LOOKS MINIMAL AS IR
IMAGERY SHOWS COOLING TOPS AND 88D MOSAIC SHOWS SYSTEM BECOMING MORE
DISORGANIZED AT LEADING EDGE. ALSO...COMPLEX IS MOVING INTO AIRMASS
OVER SOUTHERN IA AND SOUTHERN HALF DVN CWA ALREADY WORKED OVER BY
EVENING MCS. INITIAL FORECAST CHALLENGE IS HANDLING OF POPS THIS
MORNING...THEN CHANCES FOR ADDITIONAL MAINLY NOCTURNAL COMPLEXES
NEXT SEVERAL DAYS BEFORE PATTERN CHANGE PUSHES FRONT SOUTH OF AREA
MID TO LATE WEEK.

AT 06Z...SURFACE ANALYSIS SHOWED MESO HIGH OVER WESTERN IA. EARLIER
CONVECTION HAD PUSHED SYNOPTIC BOUNDARY TO AXIS FROM CENTRAL IA TO
JUST SOUTH OF QUAD CITIES TO NEAR KPIA. SOME FLARE UP OF NEAR SEVERE
WIND PRODUCERS POSSIBLE AROUND AM PACKAGE ISSUANCE TIME ALONG NW
EDGE OF THIS FRONT THAT HAS SINCE LIFTED NORTH TO NEAR KALO
SOUTHEAST THROUGH QUAD CITIES. EXPECTING WIDESPREAD RAIN AND FEW
CONTINUED LIGHTNING STRIKES AS SYSTEM DECAYS AS IT PUSHES EAST AND
THUS RAISED TO CATEGORICAL POPS OVER EASTERN IA AND NORTHEAST MO
UNTIL MID MORNING...KEEPING SCATTERED WORDING FURTHER EAST THROUGH
LATE MORNING. SHOULD THEN SEE RAPID CLEARING WITH MORE HEAT AND
HUMIDITY THROUGH AFTERNOON. KEPT SLIGHT CHANCES FOR MAINLY LATE
AFTERNOON CONVECTION ALONG BOUNDARY IN FAR NORTH BUT MOST OF CWFA
WILL BE CAPPED. MODELWISE...MAINLY FOLLOWED GFS AS ETA HAD POOR
HANDLE ON THIS MORNINGS MCS.

CHANCE POPS KEPT IN NORTHERN THIRD FOR TONIGHT WHERE NEXT COMPLEX
SET OFF BY MT SHORTWAVE EXPECTED TO MOVE ALONG FRONT. MODELS TRY TO
PUSH FRONT BACK SOUTHEAST IN RESPONSE TO STRONG MID LEVEL VORTEX
MOVING ACROSS SOUTHERN CANADA...BUT DO NOT ANTICIPATE THE FRONT TO
MAKE MUCH PROGRESS UNTIL LATE WED/WED NIGHT WHEN H5 RIDGE BEGINS TO
BUILD OVER WESTERN CONUS. HAVE THUS CONTINUED SCATTERED POPS THROUGH
PERIOD WITH TOO MUCH UNCERTAINTY ON BOUNDARY LOCATION TO GET TOO
DETAILED. DID EXTEND LOW POPS INTO WED NIGHT...BUT THINK GFS MAY BE
SUFFERING FROM FEEDBACK AND OVERDOING SURFACE LOW PASSING OVERHEAD
IN THAT TIMEFRAME. LATER FORECASTS WILL NEED TO WATCH FOR FLASH
FLOOD POTENTIAL IN AREAS OF MAINLY FAR NORTH AND FAR SOUTH THAT HAVE
BEEN RECENTLY SATURATED. VERY FEW CHANGES MADE TO GRIDS THURSDAY AND
BEYOND AS MEDIUM RANGE GUIDANCE SHOWS UPPER LEVEL RIDGE OVER ROCKIES
RESULTING IN NW FLOW OVER REGION TO RESULT IN DRIER AIRMASS AND
COOLER TEMPERATURES.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS
Hazardous weather outlook, Jul 6, 7:58 AM CDT, 6 hours 13 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED DAY 2...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
758 AM CDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT...

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON.  DUE TO THE
VERY MOIST AND UNSTABLE AIR...SOME OF THESE STORMS MAY REACH SEVERE
LEVELS LATE THIS AFTERNOON AND THIS EVENING.  THE HIGHEST RISKS WILL
BE FOR DAMAGING WINDS UP TO 80 MPH ALONG AND NORTH OF HIGHWAY 34.
LARGE HAIL UP TO THE SIZE OF QUARTERS IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ANOTHER ROUND OF STRONG TO SEVERE STORMS IS ANTICIPATED MONDAY NIGHT
AS A COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHWEST MINNESOTA...
THROUGH THE MID MISSISSIPPI RIVER VALLEY.  THE GREATEST POTENTIAL FOR
SEVERE STORMS WILL BE NORTH OF INTERSTATE 80 WITH THE GREATEST RISK
OF SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND ISOLATED
TORNADOES.

THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION TUESDAY THROUGH
WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND
NORTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON INTO THE
EVENING...MAINLY NORTH OF HIGHWAY 34. SPOTTER ACTIVATION MAY ALSO BE
NEEDED MONDAY AND TUESDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

NICHOLS

In the hours before

Local storm report, Jul 6, 1:22 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
122 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0113 PM    WEST LIBERTY              IA   40 MPH TSTM GUST
07/06/03   MUSCATINE                      HEAVY RAIN CAUSING SOME
                                          STREET FLOODING
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 6, 1:51 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
151 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 PM    ATALISSA                  IA   .5 INCH HAIL
07/06/03   MUSCATINE                      REPORTED BY STORM
                                          SPOTTER.

0127 PM    ATALISSA                  IA   45 MPH TSTM GUST
07/06/03   MUSCATINE                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 6, 1:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    2 WNW DURANT              IA   .75 INCH HAIL
07/06/03   CEDAR                          REPORTED BY PUBLIC.
Local storm report, Jul 6, 2:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
206 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    1 N BLUE GRASS            IA   .25 INCH HAIL
07/06/03   SCOTT                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:56 PM CDTSevere Thunderstorm WarningDVNHancock79 min
Jul 5, 8:18 PM CDTFlash Flood WarningDVNHancock7 hr
Jul 5, 10:02 PM CDTSevere Thunderstorm WarningDVNHancock58 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.